Georgia, 2010

Flash Flooding in Georgia, May 31, 2010

May 31, 2010 · NWS FFC · 2 events in 2 counties and zones

The weak, closed off upper low that had been lingering across the mid-south for the past few days was being absorbed into the mean flow and was lifting northeast across the region as an open trough. A moist, unstable air mass continued across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The weak, closed off upper low that had been lingering across the mid-south for the past few days was being absorbed into the mean flow and was lifting northeast across the region as an open trough. A moist, unstable air mass continued across the region. The added upper support provided and orographic lift across the terrain of northeast Georgia resulting in training of showers and thunderstorms across several northeast Georgia counties between Athens and Gainesville. Rainfall of four to six inches fell across parts of Barrow and Jackson counties in less than 24 hours.

Note, this event continued into June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 31, 4:35 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 31, 4:35 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT MON MAY 31 2010

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

PESKY UPPER LOW THAT'S BEEN HANGING AROUND OVER THE DEEP SOUTH IS
BEGINNING TO BE ABSORBED BY AN UPPER TROUGH IN SOUTHERN CANADA.
RIDGING DOMINATES THE ATLANTIC SEABOARD...LEAVING MUCH OF THE
SOUTHEAST IN SOUTHWEST FLOW ALOFT. CONTINUED SOUTHERLY SURFACE
FLOW COMBINED WITH THE MOIST SOUTHWEST FLOW ALOFT WILL CONTINUE TO
PUMP MOISTURE INTO THE AREA...AND WITH THE SEMI-TROPICAL
ENVIRONMENT IN PLACE EXPECT THESE SCATTERED TO NUMEROUS MAINLY
AFTERNOON THUNDERSTORMS TO CONTINUE. SOME POSSIBILITY OF ISOLATED
SEVERE THIS AFTERNOON...NOT TOO IMPRESSED WITH THE SITUATION AS
TEMPERATURES ALOFT ARE VERY SIMILAR TO YESTERDAY...BUT WITH THE
APPROACHING TROUGH...THERE MAY BE JUST ENOUGH SYNOPTIC LIFT (PVA
AND DIVERGENCE ALOFT) ADDED TO THE MIX TO PUSH A FEW OF THE
STORMS PAST SEVERE LIMITS. AS WITH YESTERDAY...HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS. CAPES THIS AFTERNOON RANGING FROM
1500-2000 J/KG...SIMILAR TO THE PAST FEW DAYS.

TROUGH AXIS BEGINS SWINGING THROUGH OVERNIGHT TONIGHT....WITH
MOIST FLOW CONTINUING. SHOULD CONTINUE TO SEE THE DIURNAL TREND IN
THE CONVECTIVE ACTIVITY. WEAK RIDGING IN THE SOUTHERN PLAINS HELPS
TO WASH THE FLOW OUT TO MORE ZONAL DURING THE DAY ON TUESDAY...BUT
WITH PLENTIFUL MOISTURE LINGERING AROUND AS WELL AS THE TAIL EDGE
OF THE WEAK FRONT (ASSOCIATED WITH THE TROUGH). FLOW CONTINUES
NEAR ZONAL ON WEDNESDAY AND LATEST MODEL RUNS INDICATING MORE
CLOUD COVER AROUND DURING THE DAY...HENCE PERHAPS WEDNESDAY MIGHT
NOT BE QUITE AS WARM AS PREVIOUS FORECASTS. ECMWF INDICATES LESS
MOISTURE THAN THE GFS SO TRIED TO TAKE A COMPROMISE WITH BOTH POPS
AND TEMPS ON WEDNESDAY. MORE DIFFERENCES BEGIN SHOWING UP BETWEEN
THE MODELS LATE ON WEDNESDAY...WITH THE GFS BRINGING A TROUGH INTO
THE AREA AND THE ECMWF HOLDING ON TO WEAK RIDGING.

OVERALL...TOOK A BIAS-ADJUSTED BLEND FOR TEMPS THROUGH THE SHORT-
TERM. WENT ON THE HIGH SIDE OF POPS JUST BASED ON PERSISTENCE...
AT LEAST UNTIL THE INITIAL TROUGH AXIS PUSHES THROUGH.

.LONG TERM /THURSDAY THROUGH MONDAY/...

EXTENDED BEGINS WITH THE GFS A LITTLE FASTER THAN THE ECMWF WITH
THE UPPER TROUGH AND ASSOCIATED SURFACE LOW. GFS ALSO SHOWING SOME
CONVECTIVE FEEDBACK PROBLEMS...NOT TOO SURPRISING...SO IT SEEMS A
COMPROMISE IS THE PRUDENT COURSE OF ACTION. BY FRIDAY...BOTH SEEM
TO INDICATE GENERAL TROUGHINESS OVER THE EASTERN THIRD OF THE
COUNTRY...WITH THE ECMWF INDICATING MORE MOISTURE. FOR NOW...SEE
NO REASON TO CHANGE TREND OF MAINLY DIURNALLY-DRIVEN CONVECTION AS
TROUGH LINGERS THROUGH THE WEEKEND AND WE SLOWLY TRANSITION TO
NORTHWEST FLOW ALOFT. LARGE UPPER HIGH DEVELOPING IN THE DESERT
SOUTHWEST WILL BEGIN TO RIDGE EAST TOWARD THE AREA ON MONDAY...BUT
TREND OF POPS WILL CONTINUE THROUGH THE EXTENDED. TEMPS GENERALLY
ON THE WARM SIDE OF NORMAL...WITH AFTERNOON HIGHS FLIRTING WITH 90
DEGREES OFF AND ON.

TDP

.AVIATION /8PM EDT TONIGHT THROUGH 8PM EDT TUESDAY/...
CURRENT RADAR TRENDS SHOW SCATTERED TSTMS NEAR THE TAF LOCATIONS
MOVING NE AT 15 KTS. THESE TSTMS HAVE THE POTENTIAL TO AFFECT ALL
TAF SITES EXCEPT CSG...SO WILL MAINTAIN TEMPO GROUPS UP THROUGH
9 PM EDT. GENERALLY VFR CEILINGS EXPECTED UNTIL TSTMS AFFECT THE
AIRPORTS WITH VISIBILITIES DROPPING TO AROUND 2 MILES IN HEAVY RAIN
AND MVFR CEILINGS IN THE 2000 FT RANGE. WIND GUSTS TO 35 KTS AND
SMALL HAIL WILL BE POSSIBLE IN THE STRONGER TSTMS. THE PERSISTENT
WEATHER PATTERN WILL CONTINUE THROUGH TUESDAY WITH CEILINGS LOWERING
TO IFR CONDITIONS DURING THE MORNING HOURS AND TSTMS DEVELOPING
AGAIN BY AFTERNOON.

16
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  82  66  87  66 /  70  60  30  40  20
ATLANTA         67  82  69  85  69 /  70  60  30  40  20
BLAIRSVILLE     64  78  62  80  65 /  70  60  30  40  20
CARTERSVILLE    65  83  65  85  65 /  60  60  30  40  20
COLUMBUS        68  85  70  88  69 /  50  50  30  50  20
GAINESVILLE     66  80  66  84  67 /  70  60  30  40  20
MACON           68  87  68  88  69 /  60  50  30  40  20
ROME            66  83  67  85  68 /  60  60  30  40  20
PEACHTREE CITY  66  83  65  85  66 /  60  60  30  40  20
VIDALIA         70  89  71  90  70 /  50  50  30  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, May 31, 3:55 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EDT MON MAY 31 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011615-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
455 PM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE.

.SYNOPSIS...
A MID AND UPPER-LEVEL TROUGH WILL REMAIN OVER THE DEEP SOUTH THIS
AFTERNOON. THIS COMBINED WITH A SURFACE RIDGE OF HIGH PRESSURE OFF
THE MID ATLANTIC COAST WILL CONTINUE TO SPREAD ABUNDANT MOISTURE
INTO THE STATE THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
FREQUENT LIGHTNING...SMALL HAIL... HEAVY DOWNPOURS AND WIND GUSTS TO
40 MPH ARE POSSIBLE WITH ANY OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. AN ISOLATED STORM MAY BECOME SEVERE...PRODUCING QUARTER
SIZED HAIL AND WIND GUSTS TO 60 MPH. HOWEVER...MOST STORMS ARE
EXPECTED TO STAY BELOW SEVERE LIMITS. LOCALLY-HEAVY RAINFALL AMOUNTS
OF 2 TO 3 INCHES CAN ALSO BE EXPECTED WITH THE STRONGER STORMS.
THESE RAINFALL AMOUNTS OVER AN ALREADY SATURATED GROUND COULD RESULT
IN MINOR FLOODING IN FLOOD PRONE AREAS.

.DISCUSSION...
DIURNAL HEATING IS PRODUCING MODERATE INSTABILITIES OVER THE STATE
THIS AFTERNOON. MIXED LAYER CAPE VALUES RANGE FROM 1000 TO 2000 WITH
LIFTED INDICES OF MINUS 2 TO MINUS 4. OUTFLOW BOUNDARIES FROM
THUNDERSTORMS WILL COLLIDE AND HELP TRIGGER ADDITIONAL THUNDERSTORM
DEVELOPMENT. WEAK WIND SHEAR PROFILES CONTINUE TO FAVOR PULSE
THUNDERSTORMS...WITH MOVEMENTS GENERALLY TO THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED AND PULSE NATURE OF THE POSSIBLE SEVERE
THUNDERSTORMS...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH
TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF
SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 31, 6:35 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 PM EDT MON MAY 31 2010

GAZ025-035-010030-
735 PM EDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN BARROW AND JACKSON
COUNTIES UNTIL 830 PM EDT...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS WITH HEAVY RAIN FROM AROUND CHATEAU ELAN TO WINDER AND
NICHOLSON...MOVING NORTHEAST AT 15 MPH.

RAINFALL TOTALS BETWEEN ONE AND TWO INCHES CAN BE EXPECTED ACROSS
MUCH OF BARROW AND JACKSON COUNTIES...INCLUDING AREAS AROUND
CENTER...WINDER...STATHAM...CARL...AUBURN...COUNTY LINE...CHATEAU
ELAN...THOMPSONS MILL...HOSCHTON...BRASELTON...TALMO...ARCADE...
PENDERGRASS...NICHOLSON AND APPLE VALLEY. DRIVERS SHOULD USE CAUTION
AS INTENSE RAINFALL WILL REDUCE VISIBILITIES AND CAUSE PONDING OF
WATER ON ROADWAYS. MINOR FLOODING OF SMALL CREEKS AND STREAMS IS
ALSO POSSIBLE.
Special weather statement, May 31, 6:57 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EDT MON MAY 31 2010

GAZ083-084-096-097-109-010045-
757 PM EDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN DODGE...BLECKLEY...LAURENS...TWIGGS AND WILKINSON COUNTIES UNTIL
845 PM EDT...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND JEFFERSONVILLE TO COCHRAN TO NORTH OF
ABBEVILLE...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS DODGE...BLECKLEY...LAURENS...TWIGGS AND WILKINSON COUNTIES
THROUGH 845 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE DUBOIS...GRESSTON...RODDY...EMPIRE...CARY...BAILEYS PARK...
DISTRICT PATH...YONKERS...GOLDSBORO...DANVILLE...ROWLAND...UNION...
ALLENTOWN.. .CHESTER AND REBIE. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
Special weather statement, May 31, 7:01 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
801 PM EDT MON MAY 31 2010

GAZ034-010045-
801 PM EDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN GWINNETT COUNTY UNTIL 845 PM EDT...

AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM BETWEEN SNELLVILLE AND LILBURN...MOVING
NORTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
GWINNETT COUNTY THROUGH 845 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE CENTERVILLE...PLEASANT HILL...LILBURN...MOUNTAIN
PARK...SNELLVILLE...ROSEBUD...GRAYSON...LAWRENCEVILLE...HARBIN...HOG
MOUNTAIN AND DACULA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
Special weather statement, May 31, 7:11 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
811 PM EDT MON MAY 31 2010

GAZ072-082>084-010045-
811 PM EDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN TWIGGS...BIBB...WILKINSON AND JONES COUNTIES UNTIL 845 PM EDT...

AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND ARKWRIGHT TO GRISWOLDVILLE AND MYRICKS
MILL...MOVING EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS TWIGGS...BIBB...WILKINSON AND JONES COUNTIES THROUGH 845 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RIPLEY...
FITZPATRICK...DRY BRANCH...FRANKLINTON...CROSS KEYS...
GRISWOLDVILLE...JEFFERSONVILLE...MYRICKS MILL...POSTELL...MOUNTAIN
SPRINGS AND GREENBERRY CROSSROADS. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
Special weather statement, May 31, 7:35 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
835 PM EDT MON MAY 31 2010

GAZ025-034-035-010130-
835 PM EDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN BARROW...GWINNETT
AND JACKSON COUNTIES UNTIL 930 PM EDT...

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM SUWANEE TO GRAYSON...MOVING EAST TO
NORTHEAST AT 15 MPH.

RAINFALL AMOUNTS BETWEEN 2 TO 3 INCHES HAVE OCCURRED SINCE THIS
AFTERNOON. ANOTHER INCH OF RAIN CAN BE EXPECTED THROUGH 930 PM EDT
ACROSS BARROW...GWINNETT AND JACKSON COUNTIES...INCLUDING AREAS
AROUND ROSEBUD...SNELLVILLE...LAWRENCEVILLE...CHATEAU ELAN...FORT
YARGO STATE PARK...WINDER...THOMPSONS MILL...RUSSELL...BETHLEHEM...
AUBURN AND HARBIN. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL
WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO
LIKELY WHICH MAY CAUSE TEMPORARY STREET FLOODING.

16
Special weather statement, May 31, 7:35 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
835 PM EDT MON MAY 31 2010

GAZ072-073-084-097-109-110-010115-
835 PM EDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN TELFAIR...DODGE...LAURENS...WILKINSON...JONES AND BALDWIN COUNTIES
UNTIL 915 PM EDT...

AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND JULIETTE TO IRWINTON...
PLAINFIELD...EASTMAN AND CHINA HILL...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS TELFAIR...DODGE...LAURENS...WILKINSON...JONES AND BALDWIN
COUNTIES THROUGH 915 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE PLAINFIELD...RHINE...CHESTER...EASTMAN...MONTROSE...
ALLENTOWN...GREENBERRY CROSSROADS...JARRELL PLANTATION...CLINTON...
JAMES...GRAY...UNION...FIVE POINTS...GODWINSVILLE AND WAYSIDE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

The radar

The Atlanta radar (KFFC), 109 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Barrow

When
May 31, 8:10 PM EST to 11:59 PM EST
Where
Barrow County, 1.93 mi N of Winder Arpt to 4.06 mi ENE of Winder Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
County Official
Coordinates
34.008, -83.675

The Barrow County 911 Center reported flash flooding in parts of Barrow county as repeated showers and thunderstorms brought four to six inches of rain to the county. The heaviest rainfall and flash flooding occurred in the eastern part of the county. Rainfall of 5.9 inches was observed in a 24-hour period near the intersection of Pleasant Hill and Church Roads. Flowing water reached a depth of one foot through several yards of homes along Breckenridge Trail, Pleasant Hill, and Church Roads approximately four miles east of Winder. Three-hour and six-hour flash flood guidance ratios on the NWS FFMP program reached 150% of ratio in these areas. Street flooding was also observed on Phillips Drive and Giles Road. Monetary damage in the form of erosion, damaged culvert pipes, and debris removal was estimated to be $20,000.

Flash Flood, Jackson

When
May 31, 10:00 PM EST to 11:59 PM EST
Where
Jackson County, 2.69 mi SSW of Arcade to 1.47 mi S of Arcade
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.042, -83.582

The Jackson County Emergency Management Director reported flash flooding in the Arcade area in the southwest part of the county. A small creek was flowing over Hunter Road in Arcade. Culvert pipes were washed out along portions of McCreery and Hunter Roads. Rainfall of four to five inches was common in southwest Jackson county over a 24-hour period. Monetary damage in the form of erosion and damaged culvert pipes was estimated to be $10,000.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235058, 235059.